Alert archive / Kansas / Flash Flood Warnings in 2010

Flash Flood Warning 22, NWS Topeka, KS

June 16, 20105 counties in Kansas

NWS Topeka, KS issued this flash flood warning at Jun 16, 2010, 5:45 PM CDT for 5 counties in Kansas. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2010, 5:45 PM CDT (22:45 UTC)
Expired
Jun 16, 2010, 8:45 PM CDT
In force
3 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

Counties Anderson County, KS, Coffey County, KS, Franklin County, KS, Lyon County, KS, Osage County, KS

The radar

The Topeka radar (KTWX), 94 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 6:30 PM CDTFLASH FLOODPrinceton, KSFLASH FLOODING IN THE GENERAL PRINCETON AREA.
Jun 16, 6:30 PM CDTHEAVY RAIN 2Richmond, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 45 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.8 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2010-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1389 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2010-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1389 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
764 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
-113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

292 
WGUS53 KTOP 162245
FFWTOP
KSC003-031-059-111-139-170145-
/O.NEW.KTOP.FF.W.0022.100616T2245Z-100617T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
545 PM CDT WED JUN 16 2010

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ANDERSON COUNTY IN EAST CENTRAL KANSAS...
  COFFEY COUNTY IN EAST CENTRAL KANSAS...
  SOUTHERN FRANKLIN COUNTY IN EAST CENTRAL KANSAS...
  SOUTHEASTERN LYON COUNTY IN EAST CENTRAL KANSAS...
  SOUTHERN OSAGE COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 845 PM CDT

* AT 536 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
THUNDERSTORMS WITH VERY HEAVY RAIN WILL MOVE OVER THE WARNED AREA. 
RAINFALL RATES OF ONE TO TWO INCHES IN AN HOURS TIME ARE LIKELY 
WHICH WILL LEAD TO FLASH FLOODING. STORMS MAY CONTINUE TO MOVE OVER 
THE SAME AREAS AS WELL.

* LOCATIONS IMPACTED INCLUDE...
  BURLINGTON...
  COLONY...
  GARNETT...
  GREELEY...
  GRIDLEY...
  HARRIS...
  HARTFORD...
  KINCAID...
  LANE...
  LE ROY...
  LEBO...
  NEOSHO RAPIDS...
  OLIVET...
  PRINCETON...
  RICHMOND...
  WAVERLY...
  WESTPHALIA...
  WILLIAMSBURG...
  NEW STRAWN...
  BETO JUNCTION...
  LONE ELM...

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 137 AND 171.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.

DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

&&

LAT...LON 3817 9596 3817 9610 3847 9607 3849 9554
      3854 9505 3803 9506 3804 9595

$$
2 follow-up statements
112 
WGUS73 KTOP 170042
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
742 PM CDT WED JUN 16 2010

KSC031-111-139-170051-
/O.CAN.KTOP.FF.W.0022.000000T0000Z-100617T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OSAGE-LYON-COFFEY-
742 PM CDT WED JUN 16 2010

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR COFFEY...
SOUTHEASTERN LYON AND SOUTHERN OSAGE COUNTIES...

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 137 AND 168.

LAT...LON 3825 9506 3824 9507 3827 9518 3833 9523
      3822 9551 3825 9551 3825 9550 3849 9550
      3854 9506

$$

KSC003-059-170145-
/O.CON.KTOP.FF.W.0022.000000T0000Z-100617T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FRANKLIN-ANDERSON-
742 PM CDT WED JUN 16 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR
NORTHERN ANDERSON AND SOUTHERN FRANKLIN COUNTIES...

AT 739 PM CDT...EMERGENCY MANAGEMENT OFFICIALS REPORTED FLASH 
FLOODING OCCURRING OVER THE WARNED AREA...WITH THE HEAVIEST 
PRECIPITATION HAVING FALLEN NEAR THE BORDER BETWEEN ANDERSON AND 
FRANKLIN COUNTIES.

LOCATIONS IMPACTED INCLUDE...
GREELEY...HARRIS...LANE...PRINCETON...RICHMOND AND WILLIAMSBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.

&&

LAT...LON 3825 9506 3824 9507 3827 9518 3833 9523
      3822 9551 3825 9551 3825 9550 3849 9550
      3854 9506

$$

BARJENBRUCH
772 
WGUS73 KTOP 170146
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
846 PM CDT WED JUN 16 2010

KSC003-059-170156-
/O.EXP.KTOP.FF.W.0022.000000T0000Z-100617T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FRANKLIN-ANDERSON-
846 PM CDT WED JUN 16 2010

...THE FLASH FLOOD WARNING HAS EXPIRED FOR NORTHERN ANDERSON AND
SOUTHERN FRANKLIN COUNTIES...

AT 846 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE 
VERY HEAVY RAIN HAS ENDED...AND THE THREAT OF FLASH FLOODING WILL 
CONTINUE TO DECREASE. THEREFORE THE FLASH FLOOD WARNING IS NO LONGER 
IN EFFECT.

LAT...LON 3825 9506 3824 9507 3827 9518 3833 9523
      3822 9551 3825 9551 3825 9550 3849 9550
      3854 9506

$$

BARJENBRUCH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 4:33 PM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, Jun 16, 4:33 PM CDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
433 PM CDT WED JUN 16 2010

.DISCUSSION...

WATER VAPOR LOOP SHOWS WEAK MID LEVEL SHORTWAVE TROUGH CONTINUING
TO PROPAGATE NORTHEAST ACROSS KS THIS AFTERNOON. EXCELLENT MOISTURE
TRANSPORT AT 850 MB AS WELL AS GOOD 700 MB THETA-E ADVECTION
OCCURRING OUT AHEAD OF THIS SYSTEM AND HELPING TO FUEL SCATTERED
THUNDERSTORMS IN NORTHEAST AND EC KS. REDEVELOPMENT OF
THUNDERSTORMS TO NORTH OF OUTFLOW BOUNDARY FROM INITIAL
THUNDERSTORMS CREATED SOME TRAINING THAT WILL CONTINUE INTO THE
EVENING HOURS. SUBSIDENCE BEHIND WAVE SHOULD DRY THINGS OUT LATER
TONIGHT AND MAY KEEP CONVECTION AT BAY ON THURSDAY.

MODELS THEN BRING A TRAILING FRONT FROM NORTHERN PLAINS SURFACE
LOW TO FAR NORTHERN KS ABOUT THURSDAY NIGHT. THIS WILL RESULT IN
A SMALL CHANCE FOR THUNDERSTORMS THAT AREA...WITH BEST LIFT WELL
NORTH. BOUNDARY THEN REMAINS NEAR KS/NEBRASKA BORDER FOR A
CONSIDERABLE PERIOD OF TIME. PATTERN IS FAVORABLE FOR THE
DEVELOPMENT OF SEVERAL MCS AS WEAK DISTURBANCES MOVE THROUGH IN
WNWLY FLOW ALOFT. WHILE THERE WILL OBVIOUSLY BE PERIODS OF DRY
WEATHER THROUGH EARLY NEXT WEEK...IT IS CHALLENGING TO PICK THESE
OUT. HAVE GONE WITH HIGHEST POPS ALONG KS/NEBRASKA BORDER WITH
BEST CHANCES OF MORE EXTENSIVE DRY WEATHER ACROSS THE EC KS
COUNTIES.

&&

AVIATION...

SCATTERED CONVECTION WILL CONTINUE NEAR MHK FOR THE NEXT FEW HOURS
WHILE TOP AND FOE MAY HOLD OFF UNTIL NEAR 20Z. SHORT TERM MODELS
SUGGEST SHORTWAVE WILL MOVE THROUGH THE AREAS BY 00Z THURSDAY AND
BRING AND END TO TSRA IN THE TERMINALS. HELD ONTO VCTS UNTIL 01Z
ATTM AND WILL NEED TO WATCH FUTURE DEVELOPMENT AS IT MAY REMAIN TO
THE NORTH OF TOP AND FOE. AFTER 02Z THURSDAY EXPECT VFR CONDITIONS
THROUGH THE END OF THE PERIOD.

53

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 16, 4:59 PM CDT, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
459 PM CDT WED JUN 16 2010

KSZ008>012-020>024-026-034>040-054>056-058-059-172200-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
459 PM CDT WED JUN 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

WIDESPREAD THUNDERSTORMS...SOME WITH VERY HEAVY RAIN...WILL
CONTINUE INTO THE EVENING HOURS ACROSS NORTHEAST AND EAST CENTRAL
KANSAS. THE VERY HEAVY RAIN FALLING ON SATURATED GROUND MAY CAUSE
FLASH FLOODING IN SOME LOCALIZED AREAS. ISOLATED STRONGER STORMS
COULD ALSO PRODUCE QUARTER SIZE HAIL AND 60 TO 70 MPH WINDS. THERE
IS ALSO AN ISOLATED TORNADO THREAT.

THE COTTONWOOD AND NEOSHO RIVER IN LYON AND COFFEY COUNTIES
REMAIN ABOVE FLOOD STAGE. PLEASE REFER TO RIVER FLOOD STATEMENTS
FOR THE LATEST FORECAST INFORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WITH A FRONT IN THE AREA...THERE WILL BE PERIODIC CHANCES FOR
THUNDERSTORMS FROM THURSDAY THROUGH TUESDAY. THE AREA WITH THE BEST
CHANCES IS EXPECTED TO BE ACROSS NORTH CENTRAL AND NORTHEAST KANSAS
NEAR THE NEBRASKA BORDER.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED ACROSS NORTHEAST AND EAST CENTRAL KANSAS
TONIGHT TO REPORT WIND SPEEDS AND RAINFALL TOTALS TO THE NATIONAL
WEATHER SERVICE IN TOPEKA.

In the hours before

Local storm report, Jun 16, 5:03 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
503 PM CDT WED JUN 16 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     HEAVY RAIN       3 ESE TOPEKA            39.03N 95.63W
06/16/2010  M2.38 INCH       SHAWNEE            KS   NWS EMPLOYEE

            RAINFALL TOTAL BETWEEN 4PM AND 5PM

&&

EPKL
Local storm report, Jun 16, 5:08 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
508 PM CDT WED JUN 16 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     FLASH FLOOD      LAWRENCE                38.97N 95.24W
06/16/2010                   DOUGLAS            KS   TRAINED SPOTTER

            SPOTTER REPORTS WATER 2-3 INCHES DEEP OVER 6TH STREET
            BETWEEN IOWA AND CONGESSIONAL STREETS.

&&

BYRNE
Local storm report, Jun 16, 5:18 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
518 PM CDT WED JUN 16 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     TSTM WND GST     LAWRENCE                38.97N 95.24W
06/16/2010  M58 MPH          DOUGLAS            KS   ASOS

&&

BYRNE
Local storm report, Jun 16, 5:21 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
521 PM CDT WED JUN 16 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     HEAVY RAIN       2 W LAWRENCE            38.97N 95.27W
06/16/2010  M0.98 INCH       DOUGLAS            KS   NWS EMPLOYEE

            OFF DUTY NWS EMPLOYEE REPORTS 0.98 INCHES OF RAIN IN 15
            MINUTES.

&&
Local storm report, Jun 16, 5:26 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
526 PM CDT WED JUN 16 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     FLASH FLOOD      LAWRENCE                38.97N 95.24W
06/16/2010                   DOUGLAS            KS   EMERGENCY MNGR

            EM REPORTS FLOODING ON 23RD AND OUSDAHL RD, KEGENDS DR.
            TO BOB BILLINGS PKWY ON WAKARUSA, CONGESSIONAL TO
            WAKARUSA ON 6TH STEET.

&&

BYRNE
Local storm report, Jun 16, 5:33 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
533 PM CDT WED JUN 16 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     FLASH FLOOD      TOPEKA                  39.05N 95.68W
06/16/2010                   SHAWNEE            KS   EMERGENCY MNGR

            SHAWNEE EM REPORTS SHUNGA CREEK OUT OF ITS BANKS AND
            FLOODING SHUNGA PARK.

&&

BYRNE

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 12:34 PM CDTFlash Flood WarningTOPPottawatomie, Riley6 hr
Jun 16, 1:42 PM CDTFlash Flood WarningTOPPottawatomie4 hr
Jun 16, 1:48 PM CDTFlash Flood WarningTOPClay, Dickinson, Geary, Riley4 hr
Jun 16, 1:59 PM CDTSevere Thunderstorm WarningTOPGeary, Riley46 min
Jun 16, 3:15 PM CDTFlash Flood WarningTOPGeary, Wabaunsee4 hr
Jun 16, 3:47 PM CDTFlash Flood WarningTOPJackson, Shawnee5 hr
Jun 16, 4:12 PM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson, Shawnee48 min
Jun 16, 4:32 PM CDTSevere Thunderstorm WarningTOPDouglas, Osage, Shawnee43 min
Jun 16, 4:35 PM CDTFlash Flood WarningTOPDouglas, Jefferson3 hr
Jun 16, 4:38 PM CDTSevere Thunderstorm WarningTOPAnderson, Franklin37 min
Jun 16, 4:43 PM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson32 min
Jun 16, 4:57 PM CDTTornado WarningTOPLyon18 min
Jun 16, 5:09 PM CDTTornado WarningTOPLyon21 min
Jun 16, 5:12 PM CDTSevere Thunderstorm WarningTOPDouglas, Franklin, Jefferson33 min
Jun 16, 5:21 PM CDTSevere Thunderstorm WarningTOPCoffey, Lyon, Osage24 min
Jun 16, 5:27 PM CDTSevere Thunderstorm WarningTOPAnderson18 min
Jun 16, 6:16 PM CDTAreal Flood WarningTOPGeary, Pottawatomie, Riley6 hr

Nearby

Flash Flood Warnings in Kansas, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.